1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Feeling ill ALL the time :(

Discussion in 'Newly Diagnosed' started by EVRG, Jul 12, 2020.

  1. EVRG

    EVRG · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    I've just been diagnosed as having type 2 in the last couple of weeks. Well not officially.
    I had a blood test and the levels were almost double what they were last year. I have been prescribed medication and told to do the finger prick every morning. I was told that the number was supposed to be 5-7 but it's always around 15 which is concerning me.
    I have felt unwell since the beginning of the year. I have a strong pain at the top of my stomach (had an endoscopy which was clear), feeling nausea everyday, extremely tired, upset stomach with loose stools most days.
    I've only been taking the medication for a couple of weeks, but when will I start to feel better!?
    I'm feeling extremely fed up :(
     
    • Hug Hug x 4
  2. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    3,948
    Likes Received:
    2,942
    Trophy Points:
    198
    I don't know what medication you're on, but if it's metformin, it's not going to make much of a dent if your fasting's 15. Sorry. You sound like you've had barely any guidance, and I am not surprised you're feeling absolutely horrid. If you are on metformin, it can make you feel really ill (nausea, diarrhoea), while not doing all that much about your blood sugars. It suppresses appetite, tries to make you a little more sensitive to your own insulin, and it reduces the glucose your liver dumps into your system by about 75%. It does NOTHING AT ALL about what you eat. And that's where the main spikes come from, alas. https://josekalsbeek.blogspot.com/2019/11/the-nutritional-thingy.html <-- have a read here, and try and do something about your diet. It's basically the fastest, quickest way to not feel absolutely horrible all the time.

    Chin up, it WILL get better. There's hope here.
    Feel better soon.
    Good luck,
    Jo
     
    • Agree Agree x 1
    • Friendly Friendly x 1
  3. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    20,575
    Likes Received:
    34,210
    Trophy Points:
    298
    Hi and welcome!

    not sure from your post which of your symptoms are new, and which date from the beginning of the year.

    Assuming you are going to be officially diagnosed as T2 (and assumptions are never set in stone), then changing your way of eating will have a much bigger effect on your blood glucose than Metformin does. And with less gut upset, if that is what is causing your tummy problems.

    lowering carb intake (because it is carbs that drive blood glucose upwards) will make a huge difference. So reduce the bread, rice, pasta, potato, fruit, fruit juice, sugar in any form, and replace those foods with a bit more protein and a lot more veg, so long as it isn’t carby root veg.

    There is lots of reading you can do to bring yourself up to speed with how T2 works and what to do to get it under control.

    I recommend www.bloodsugar101.com and
    Www.dietdoctor.com for starters.
     
    • Agree Agree x 2
    • Like Like x 1
  4. Daibell

    Daibell LADA · Master

    Messages:
    11,311
    Likes Received:
    6,911
    Trophy Points:
    298
    Hi. Make sure you are having a low-carb diet. Do see the GP (if you can!) about the stomach ache if it continues. If with the low-carb diet your BS continues to rise do ask the GP for tests for T1. Are you overweight or slim?
     
  5. aard

    aard · Well-Known Member

    Messages:
    83
    Likes Received:
    31
    Trophy Points:
    38
    This is pretty much howI felt , until I started a low car diet and exercise at gym.

    Whenevef I fall of the wagon, far too frequently :( these symptoms come back.
    When I first started a low carb diet , I saw improvements in first week. Then it was about a month for all symptoms to go.

    However my highest blood sugars were 8.4 a lot lower than yours so I dont take medication.
     
    • Like Like x 1
  6. EVRG

    EVRG · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Hi all,

    I further reduced my carb intake and my levels have gone down to around 12. This is still too high so the diabetes nurse has given me some new meds. Can't remember what it's called but I will now be at risk of having a hypo.
    Still waiting for CT scan results. Dr is chasing today.
     
  7. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    3,948
    Likes Received:
    2,942
    Trophy Points:
    198
    What is a typical day now, meal and drink-wise?

    I think you may have been put on gliclazide or something similar. If that's the case, do keep hypo treatments (dextro, jelly babies) handy and test often, especially if you continue low carb. I had hypo's when I went LCHF with gliclazide, and they're not fun. If the low carbing works, (even if not overnight) you might reduce medication again with the nurse's or GP's input.
     
  8. VashtiB

    VashtiB Type 2 · Well-Known Member

    Messages:
    717
    Likes Received:
    396
    Trophy Points:
    123
    Hello and welcome,

    You've been given good advice above. So most if this will be repeating.

    First you need to be testing your levels before and 2 hours after a meal. This is the information that will let you know how that meal effected your blood sugars. You are aiming for a rise of less than 2.

    If you are on medication to lower your blood sugars-you need to test even more strictly if you intend to try to tackle this using diet. My advice is to start lowering your carb intake- but not too quickly. I found it surprising when I was diagnosed exactly how many carbs I was consuming in a day. So start lowering your carbs but test regularly. You may find as others have found before you that you may be able to reduce the medication you need.

    Read around on this site- there is a heap of useful information. Keep records of your levels as that will help when you talk to your doctor about your medication levels- if you can keep your blood sugar levels down you can suggest a reduction in your medication.

    Good luck and welcome.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook